Not long ago, I took my then two year old to a kinesiologist to find out why she was having frequent and painful tummy aches and asthma attacks. The kinesiologist concluded that food allergies were probably implicated.
After thinking about what she was taking from time to time in her diet, I tried to find out what, apart from paracetamol, was in Calpol. I was beginning to suspect a connection between the odd spoonful my daughter took when she was feverish and in pain, and the asthma attacks which always seemed to follow.
Neither my GP nor my pharmacist could tell me what else was in the Calpol, so I rang the manufacturer. It turned out that, among other things, it contained three additives E216, E218 and E122 which the Hyperactive Children's Support Group recommend should be avoided by susceptible children. In particular, the azo dye E122 is known to produce adverse reactions in sensitive people those with aspirin allergy or asthmatics.
Since finding this out, we don't, of course, use Calpol. Instead, I dissolve a quarter of a tablet of soluble paracetamol in a little apple juice, which my daughter drinks quite happily.
Given the frequency with which the use of Calpol is suggested, I find it really quite outrageous that those prescribing it are unaware of its possible adverse effects on sensitive children and that the bottle itself, which is not required to reveal its 'non active' ingredients, fails to mention the possible problems that may arise. I note that there are several other brands of paediatric suspension of paracetamol available and it would be interesting to discover what is in those brands, too.
I feel rather strongly that this matter should receive wide publicity, given the widespread use of the medicines in question and their easy availability without prescription. NK, York.....
WDDTY replies: Calpol is not the only culprit. Children's medicines and even vitamins contain loads of sugar, additives, or even chemical sweetners like sorbitol. Always read labels or, when in doubt, contact the manufacturer.